Hello Dr. Rassman,

Had yet another question about finasteride. I have been using it for a year now, and am quite sure have not progressed (with hairloss) any further, so it has worked quite well in that regard.

Question is this. In your practice have you heard or seen reports from patients who complained of severe tiredness, lethargy due to the use of this medication. Strange thing is that the horror stories they talk about in regards to libido etc. I have not experienced any of those in these 12 months (fingers crosses), in fact I feel I have a higher libido…its strange

The one side effect I feel I am noticing, is this nagging feeling of tiredness lethargy, and a blue sort of mood. I wouldnt say its depression its just an alteration of mood. Its quite annoying, and then you see these reports about suicidal ideation with finasterdie usage … worries me. Just dont know what to do, the pill is doing really good for my hair, but these side effects are quite annoying. Nothing sexual, thats all great, but just a strange nagging feeling of tiredness, lethargy and depressive moods. Comes and goes. And this doesnt seem to be in my head, since I am not going through something too major in my life, or a very stressful time.

Anyways I will definetely discuss this with my doctor, but just wanted to know what your opinion on the above matter is, and if in fact you hear such reports from your own patients…thanks in advance

Block Quote

You have the right idea about discussing this with your doctor. There have been reports where patients (mostly from websites) refer to “fogginess” and symptoms like depression in people on finasteride. In my private practice over the last 10 years with thousands of patients on Propecia (finasteride), including myself and my son, the complaints of mood alteration is probably around 10 people. The complaints of sexual issues in my experience has been around 1 to 2 percent, which correlate with the reported incidence.

It is also interesting to note from my experience, that for those who have been very worried (scared) to take Propecia due to all the materials they have found on the Internet, and eventually did go on to take Propecia, almost all of them ended up with the negative side effect. I do not mean to discount any real and physical conditions, but there is also something to be said about the power of the mind.

Finally, I have seen many patients who were very depressed with other psychological issues, but those patients were not on Propecia / finasteride. I am not sure if there is a clear link, but it is something you need to speak to your doctor about.

Tags: propecia, finasteride, hairloss, hair loss, brain fog